Late Ordovician jawed polychaete faunas of the type Cincinnatian region, USA

Research output: Contribution to journalReview article

Abstract

Late Ordovician jawed polychaete (Annelida) faunas from the type Cincinnatian region in the tri-state area of Indiana, Ohio. and Kentucky, North America, are discussed on the basis of an extensive and unique collection of more than 50,000 well-preserved scolecodonts. Approximately 40 to 50 multi-element species belonging to a dozen families are identified. Scolecodonts of polychaetes with prionognath, and particularly labidognath, type of jaw apparatus markedly dominate, whereas those of placognath and ctenognath taxa are very rare. The most common and/or characteristic genera include Oenonites Hinde, 1879; Kettnerites Zebera, 1935; Atrakoprion, Kielan-Jaworowska, 1962; Ramphoprion Kielan-Jaworowska, 1962; Protarabellites Stauffer, 1933a; Kalloprion, Kielan-Jaworoska. 1962: Leptoprion, Kielan-Jaworowska, 1966; Hadoprion Eriksson and Bergman, 1998; Mochtyella Kielan-Jaworowska, 1961: and Tetraprion? Kielan-Jaworowska, 1966. Members of the family Polychaetaspidae, particularly Oenonites species, generally dominate in abundance and number of species. The second most abundant family typically is either Ramphoprionidae or Paulinitidae. Overall. the taxonomic diversity seems to increase from the deeper water, shale-dominated, Edenian Kope Formation and upward in the succession to the shallower water, limestone-dominated, Richmondian Whitewater Formation. Five more or less distinct scolecodont associations were identified that are of potential biostratigraphic utility. Most families and genera identified have intercontinental distribution and can be identified also in approximately coeval strata of the Baltic paleocontinent. However, the faunal composition differs between these regions, especially at the species level.

Details

Authors
Organisations
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Geology
Original languageEnglish
Pages (from-to)509-523
JournalJournal of Paleontology
Volume77
Issue number3
Publication statusPublished - 2003
Publication categoryResearch
Peer-reviewedYes